Iowa, 2010Flood in Iowa, June 23 to 28, 2010
June 23 to 28, 2010 · NWS FSD · 1 event in 1 county or zone
Recurring heavy rain caused minor to moderate flooding of the Floyd River in Sioux County from June 23rd to June 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Recurring heavy rain caused minor to moderate flooding of the Floyd River in Sioux County from June 23rd to June 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 12:48 AM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 23, 12:48 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT WED JUN 23 2010
.DISCUSSION...
THUNDERSTORMS TO EXIT THE AREA THIS MORNING AS S/WV OVER ERN SD LIFT
NE AND COLD FRONT DRIVES EAST. SHOULD SEE A FEW LINGERING
THUNDERSTORMS INTO SW MN AND NW IA THROUGH MID MORNING...BUT THAT IS
ABOUT IT. FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 7 AM...AS
HEAVY RAIN THREAT WINDS DOWN. SOME OF THE HEAVIEST RAIN OVERNIGHT
FELL ALONG AND NEAR A LINE FROM YANKTON...TO HAWARDEN...TO SPENCER
IOWA. MUCH OF THIS AREA PICKED UP A QUICK 2 TO 3 INCHES OF
RAIN...AND LOCALLY HIGHER AMOUNTS ESTIMATED BY RADAR.
BY THIS AFTERNOON MUCH OF THE AREA WILL HAVE CLEARED OUT BEHIND THE
FRONT...WITH BROAD UPPER LEVEL SUBSIDENCE SETTING IN...DESPITE A
WEAK WAVE DRIFTING ACROSS THE AREA . MODELS SHOWING SOME BNDRY LAYER
INSTABILITY DEVELOPING THIS AFTERNOON WITH THE COOLER AIR ALOFT AND
RESIDUAL SFC MOISTURE. THINKING ANY INSTABILITY WILL BE OVER POWERED
BY STRONG SUBSIDENCE SO ONLY HAVE SLIGHT CHANCE OF THUNDERSTORMS INTO
SW MN THIS AFTERNOON...AND THAT MAY BE OVERDOING IT.
HIGH PRESSURE WILL FINALLY PRODUCE A DRY NIGHT ACROSS THE AREA. DRY
CONDITIONS TO CONTINUE INTO THE DAY THURSDAY...BUT AS HIGH PRESSURE
SLIDES EAST...CHANCES FOR PRECIPITATION AGAIN BEGIN TO INCREASE. MAY
SEE ISOLATED STORMS INTO S CNTRL SD LATE THU AFTERNOON AND
EVENING...BUT MOST LIKE THE CAP WILL HOLD AS THERE IS NO UPPER LEVEL
SUPPORT. MODELS KEEP THINKS DRY THU NIGHT...BUT WILL HAVE TO MONITOR
WARM MOIST RETURN FLOW ALOFT SPREAD EAST ACROSS THE AREA. MAY BE
ABLE TO SPARK A FEW LATE NIGHT THUNDERSTORMS. CHANCES OF
THUNDERSTORMS TO CONTINUE ON FRIDAY...BUT MOST OF THE THUNDERSTORM
ACTIVITY OVER THE REGION WILL BE WELL TO THE NORTH ACROSS NORTH
DAKOTA. BEST CHANCES OF THUNDERSTORMS FOR THE FA WILL BE SAT INTO
SAT NIGHT. A STATIONARY SFC FRONT IS EXPECTED TO SET UP ACROSS E
CNTRL SD SAT AFT ALONG WHICH THUNDERSTORMS MAY FIRE ON. NOT CERTAIN
ON THE EXACT POSITION OF THE FRONT SAT...BUT KEPT THE NORTHERN CWA A
TAD COOLER WITH HIGHS IN THE 80S...WHILE HOT HUMID CONDITIONS WILL
BE FOUND TO THE SOUTH. AN UPPER WAVE AND THE NEXT COLD FRONT SHOULD
PUSH ACROSS THE AREA SAT NIGHT...PRODUCING THE NEXT ROUND OF
WIDESPREAD THUNDERSTORMS WITH SOME SEVERE WEATHER A GOOD BET. ONCE THIS
WAVE MOST THROUGH...THE WX PATTERN APPEARS TO CHANGE...AT LEAST
TEMPORARILY WITH A DOMINATE UPPER RIDGE BUILDING ACROSS THE NORTHERN
PLAINS THE FIRST HALF OF NEXT WEEK.
&&
.AVIATION...
THUNDERSTORM ACTIVITY TO WIND DOWN THIS MORNING...ALTHOUGH A FEW
LINGERING THUNDERSTORMS WILL BE POSSIBLE THROUGH 15 Z INTO NW IA AND
SW MN. HIGH PRESSURE TO BUILD INTO THE AREA TODAY. IT WILL BE A BIT
BREEZY FROM THE NW THROUGH THE AFTERNOON BUT WINDS WILL BECOME LIGHT
THIS EVENING AS HIGH PRESSURE MOVES ACROSS THE AREA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ001>003-
012>014-020>022-031-032.
MN...NONE.
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR SDZ050-057>071.
&&
97Hazardous weather outlook, Jun 23, 3:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT WED JUN 23 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS ALONG
PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH
DAKOTA. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE
FUTURE. AREAL FLOODING OF SMALL STREAMS AND CREEKS ALSO CONTINUES
IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND
MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL
AREAS.
HEAVY RAIN FROM THUNDERSTORMS PRODUCED 2 TO 4 INCHES OF RAIN
ACROSS PORTIONS OF NORTHWEST IOWA...IN A VERY SHORT TIME TUESDAY
NIGHT. THESE HEAVY RAINS HAVE AGGRAVATED FLOODING ALONG MUCH OF
THE LITTLE SIOUX RIVER. THE LITTLE SIOUX IS EXPECTED TO REMAIN
ABOVE FLOOD STAGE FOR MANY DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR WIDESPREAD THUNDERSTORMS LATE SATURDAY INTO
SATURDAY NIGHT ACROSS MUCH OF THE AREA. SOME STORMS MAY BE SEVERE
AND PRODUCE HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
97
In the hours before
Local storm report, Jun 23, 1:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL 2 SW MARCUS 42.80N 95.84W
06/22/2010 E1.25 INCH CHEROKEE IA TRAINED SPOTTER
1102 PM FUNNEL CLOUD 2 SW MARCUS 42.81N 95.84W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
1102 PM TORNADO 3 S MARCUS 42.78N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
POSSIBLE TORNADO ON THE GROUND
1110 PM TORNADO 1 S MARCUS 42.81N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
TORNADO ON THE GROUND
1115 PM TORNADO 1 E MARCUS 42.82N 95.79W
06/22/2010 CHEROKEE IA AMATEUR RADIO
TORNADO ON GROUND
1130 PM FUNNEL CLOUD 1 S CRAIG 42.88N 96.31W
06/22/2010 PLYMOUTH IA EMERGENCY MNGR
1135 PM TSTM WND GST 4 SW CRAIG 42.85N 96.37W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1145 PM TSTM WND GST 5 E STRUBLE 42.89N 96.09W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1200 AM TSTM WND GST 2 S LESTERVILLE 43.01N 97.59W
06/23/2010 M98.00 MPH YANKTON SD EMERGENCY MNGR
1206 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M70.00 MPH BEADLE SD ASOS
1208 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M63.00 MPH BEADLE SD ASOS
1210 AM FLASH FLOOD HAWARDEN 43.00N 96.48W
06/23/2010 SIOUX IA TRAINED SPOTTER
WATER OVER THE CURBS
1237 AM FLASH FLOOD SPENCER 43.15N 95.15W
06/23/2010 CLAY IA BROADCAST MEDIA
STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
FLOODED.
&&
LAFLINLocal storm report, Jun 23, 2:32 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM NON-TSTM WND GST 10 S IVANHOE 44.32N 96.25W
06/23/2010 M72 MPH LINCOLN MN TRAINED SPOTTER
LARGE TREES DOWN.
&&
LIEBLLocal storm report, Jun 23, 2:41 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL 2 SW MARCUS 42.80N 95.84W
06/22/2010 E1.25 INCH CHEROKEE IA TRAINED SPOTTER
1102 PM TORNADO 3 S MARCUS 42.78N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
POSSIBLE TORNADO ON THE GROUND
1102 PM FUNNEL CLOUD 2 SW MARCUS 42.81N 95.84W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
1110 PM TORNADO 1 S MARCUS 42.81N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
TORNADO ON THE GROUND
1115 PM TORNADO 1 E MARCUS 42.82N 95.79W
06/22/2010 CHEROKEE IA AMATEUR RADIO
TORNADO ON GROUND
1130 PM FUNNEL CLOUD 1 S CRAIG 42.88N 96.31W
06/22/2010 PLYMOUTH IA EMERGENCY MNGR
1135 PM TSTM WND GST 4 SW CRAIG 42.85N 96.37W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1145 PM TSTM WND GST 5 E STRUBLE 42.89N 96.09W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1200 AM TSTM WND GST 2 S LESTERVILLE 43.01N 97.59W
06/23/2010 M98.00 MPH YANKTON SD EMERGENCY MNGR
1206 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M70.00 MPH BEADLE SD ASOS
1208 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M63.00 MPH BEADLE SD ASOS
1210 AM FLASH FLOOD HAWARDEN 43.00N 96.48W
06/23/2010 SIOUX IA TRAINED SPOTTER
WATER OVER THE CURBS
1237 AM FLASH FLOOD SPENCER 43.15N 95.15W
06/23/2010 CLAY IA BROADCAST MEDIA
STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
FLOODED.
0325 AM NON-TSTM WND GST 10 S IVANHOE 44.32N 96.25W
06/23/2010 M72.00 MPH LINCOLN MN TRAINED SPOTTER
LARGE TREES DOWN.
&&
MJFLocal storm report, Jun 23, 4:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD ORANGE CITY 43.00N 96.06W
06/23/2010 SIOUX IA LAW ENFORCEMENT
HIGHWAY 10 AT ORANGE CITY UNDER WATER FOR AROUND 1 HOUR.
CREEKS IN THE AREA SWELLED TO 1/2 MILE WIDE.
0140 AM FLASH FLOOD 11 E SPENCER 43.15N 94.93W
06/23/2010 CLAY IA BROADCAST MEDIA
HIGHWAY 18 NEAR THE PALO ALTO AND CLAY COUNTY LINE UNDER
WATER.
&&
LIEBLLocal storm report, Jun 23, 4:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 AM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL 2 SW MARCUS 42.80N 95.84W
06/22/2010 E1.25 INCH CHEROKEE IA TRAINED SPOTTER
1102 PM FUNNEL CLOUD 2 SW MARCUS 42.81N 95.84W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
1102 PM TORNADO 3 S MARCUS 42.78N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
POSSIBLE TORNADO ON THE GROUND
1110 PM TORNADO 1 S MARCUS 42.81N 95.81W
06/22/2010 CHEROKEE IA TRAINED SPOTTER
TORNADO ON THE GROUND
1115 PM TORNADO 1 E MARCUS 42.82N 95.79W
06/22/2010 CHEROKEE IA AMATEUR RADIO
TORNADO ON GROUND
1130 PM FUNNEL CLOUD 1 S CRAIG 42.88N 96.31W
06/22/2010 PLYMOUTH IA EMERGENCY MNGR
1135 PM TSTM WND GST 4 SW CRAIG 42.85N 96.37W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1145 PM TSTM WND GST 5 E STRUBLE 42.89N 96.09W
06/22/2010 E60.00 MPH PLYMOUTH IA EMERGENCY MNGR
1200 AM TSTM WND GST 2 S LESTERVILLE 43.01N 97.59W
06/23/2010 M98.00 MPH YANKTON SD EMERGENCY MNGR
1206 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M70.00 MPH BEADLE SD ASOS
1208 AM TSTM WND GST HURON 44.36N 98.22W
06/23/2010 M63.00 MPH BEADLE SD ASOS
1210 AM FLASH FLOOD HAWARDEN 43.00N 96.48W
06/23/2010 SIOUX IA TRAINED SPOTTER
WATER OVER THE CURBS
1230 AM FLASH FLOOD ORANGE CITY 43.00N 96.06W
06/23/2010 SIOUX IA LAW ENFORCEMENT
HIGHWAY 10 AT ORANGE CITY UNDER WATER FOR AROUND 1 HOUR.
CREEKS IN THE AREA SWELLED TO 1/2 MILE WIDE.
1237 AM FLASH FLOOD SPENCER 43.15N 95.15W
06/23/2010 CLAY IA BROADCAST MEDIA
STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
FLOODED.
0140 AM FLASH FLOOD 11 E SPENCER 43.15N 94.93W
06/23/2010 CLAY IA BROADCAST MEDIA
HIGHWAY 18 NEAR THE PALO ALTO AND CLAY COUNTY LINE UNDER
WATER.
0325 AM NON-TSTM WND GST 10 S IVANHOE 44.32N 96.25W
06/23/2010 M72.00 MPH LINCOLN MN TRAINED SPOTTER
LARGE TREES DOWN.
&&
LIEBLFlood, Sioux
- When
- June 23, 6:00 AM CST to June 28, 6:00 PM CST
- Where
- Sioux County, 2 mi W of Hospers to 1 mi WSW of Carnes
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.070, -95.920
Repeating heavy rain caused minor to moderate flooding of the Floyd River. Some lowlands including farmland along the river were affected. The river crested at 2.26 feet aboce flood stage at Alton on June 23rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, June 23, 20101 injured · $1.7 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Indiana, June 23, 20102 injured · $2.2 million · EF1 · 49 events
- Excessive Heat in Maryland, June 23 to 24, 20101 death · 5 events
- Heat in Arizona, June 23 to 30, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010$487,000 · 61 kt wind · 44 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 20101 injured · $247,000 · 74 kt wind · 33 events
- Flash Flooding and Damaging Winds in Iowa, June 23, 2010$645,000 · 61 kt wind · 18 events
- Flash Flood and Hail in Wisconsin, June 23, 2010$1.0 million · 56 kt wind · 7 events
- Flash Flood and Wildfire in New Mexico, June 23 to 26, 2010$1.0 million · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Michigan, June 23, 2010$176,000 · EF1 · 12 events
- Hail and Damaging Winds in Ohio, June 23, 2010$164,000 · 1 in hail · 37 events
- Flooding and Damaging Winds in Iowa, June 23, 2010$490,000 · 78 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246895.